Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

142 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Does spinal anesthesia cause arrhythmia?

Answered by
Dr.
Dr. T Chandrakant

General Surgeon

Practicing since :1984

Answered : 16938 Questions

default
Posted on Fri, 30 Oct 2015 in Lump
Question: Hello Doctor , My question is about General Anesthesia and Spine Aneasthesia , I have had a spine aneasthesia couple of years ago for a rectal surgery and after one months from surgery I started getting frequent skipping heart beats arrhythmia !
Now I need another surgery in rectal again and the doctor said he will be putting to sleep for couple of minutes and now I fear that narcotics they use will bring that arrhythmia back , is there a chance ? What does aneasthsia do to your heart and hearts rhythm ? Can it cause arrythimias ? Thanks
doctor
Answered by Dr. T Chandrakant 1 hour later
Brief Answer:
Cardiologist's and Anesthetist pre=op check-up, medications if required.

Detailed Answer:
Hi.
Thanks for your query and an elucidate history.
Read and understood your history about spinal anesthesia couple of years ago for rectal surgery, development of frequent heart beats - arrhythmia after one month of surgery.
Now you need another surgery in rectal region and your Doctor said that he will be putting you to sleep for couple of minutes. And you fear that the narcotics will bring back the arrhythmia.

You have questions pertaining to the following points:
Is there a chance?
> Chances are always there, but is the least with some special medicines that are used now-a-days low potential and very few side effects

What does anesthesia do to the heart and hearts rhythm?
>Most of the medicines used for anesthesia have different effects on the heart and heart rhythm and outside the scope of such discussion here as it is very detailed. I shall assure you soon about this.

Can it cause arrhythmia?
Most of the anesthesia medicines except few are not known to cause arrhythmia.

My thoughts and suggestions:
I can understand the plight and the anxiety you must be going through.
This is why a specific system has been developed in safe-medical practice in all the centers and if you follow this, there will be no problems you are worried about.
- First of all to get a complete cardiac check-up by a Cardiologist by clinical evaluation, examination and investigations. It is the Cardiologist who is going to assess the cardiac status at the moment, give you the medicines if something is anticipated and give you fitness to go ahead for anesthesia and surgery.
- The second step is to take a PAC, that is pre-anesthesia check-up. This is done by the Anesthetist who is going to administer the anesthesia for you, will study the Cardiologist's advise, do a clinical evaluation and examination on his own.
These two factors will give the decision to the Anesthetist which anesthesia to administer for you. This is totally his/her field.
By complying these factors, the anesthesia and surgery becomes safe for you and all.
Anything short of these measures can call for the problems, that no one would like to get into.
So please relax first, follow the strategy, insist for the way I explained and you will be in the safest of the hands.

I hope this answer helps you to have a very safe anesthesia and surgery.
Wishing you all the best.
Please feel free to ask for further relevant queries if you feel that there is a gap of communication between us, I shall be happy to assist you further if need be.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Medical Topics

Recent questions on  Anxiety

doctor1 MD

hello, I was cleaning and working up a real sweat. I bent down to pick up something and when I stood up, my heart felt like it was flopping around. I got freaked out and my anxiety started to really act up. I went to sit down and had a drink of water, trying to cool down, and it started up again for a few seconds. That freaked me out and I had a full out anxiety attack, and started shaking and hyperventilation. Now im freaked out and keep pacing around, im not sure if its going to happen again. With my last pregnancy, i was on metoprolal(spelling) cuz i had heart palpitations frequently and I didnt want it to be anything serious. I had a ultrasound done on my heart in sept 2009, and my cardiologist said my heart structure was nice and strong. I am going through a lot of stress between work and home, and i am currently on .25mg of alprozalom 2 times daily to help with anxiety. But today really freaked me out!

doctor1 MD

What could make my heart feel like it's pounding hard in my chest? Blood pressure and heart rate are normal. I've had 2 stress echo tests a year apart and everything looked good on both. I am 51, female, in menopause, and was dealing with anxiety this past summer/fall.

doctor1 MD

My name is Jose I am 50 years old and have been a healthy person until now, last wednesday I was taken to the emergency room, I had a sudden rush or flash going to my left side of my body and felt like I was going to die, the paramedic stated that my blood pressure went up to 217, but it came down by It self,
They did lab work, an EKG a cat scam and everything was normal, my cholesterol was 210 and the DL 138, I have been having these flushes and my palpitations accelerated as is something is going to happen ever since that day. I went to see a doctor and was prescribed Medicine for Crestor 20 ml, medicine for anxiety an panic attacks, it's normal to keep having these symptoms, will they go away or could it be something else, also ever since that day I am afraid to be by myself, something that I never experience in my life. I need help please!

doctor1 MD

Ihave been taking Choletsoff for severllmonths and my cholestrol hads lowerd to normal howver i have becone very constipated o much so that it requires 2 or more days to pass my bowels even taking benefiber and reently I have found that magnicia does not help. Could this be the effects of the Cholestoff? Sterols?

doctor1 MD

Hi. I am a bit concerned about the dose of lorazepam that i take. 1mg split in 0.5 morning and evening. It's been 1 month since i started this treatment, along with 10 mg of Cipralex . My psychiatrist said to stay another month on lorazepam due to...

doctor1 MD

I have fluttering in My upper stomach while sitting. Don't notice while standing. It appears worse when I breath out. Does not hurt just flutters

doctor1 MD

I just got a recall back from a mammogram app. I'm very scared, what could it be if not cancer?